North Carolina, 2014

Damaging Wind in North Carolina, April 28, 2014

April 28, 2014 · NWS MRX · 1 event in 1 county or zone

A cold front tracked across extreme southwest North Carolina on the 28th. Numerous thunderstorms tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across extreme southwest North Carolina on the 28th. Numerous thunderstorms tracked through the region. A few produced a damaging thunderstorm wind and downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 28, 9:00 PM EST, 1 hour earlier.

Area forecast discussion, Apr 28, 9:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT MON APR 28 2014

.DISCUSSION...
NOCTURNAL LOW LEVEL JET HAS NOW ACCELERATED. HODOGRAPHS STILL
LOOKING STRONG. NEXT SEVERAL HOURS OFFER TORNADO THREAT IN SE
TENNESSEE. BASIC FORECAST ELEMENTS ARE ON TRACK. UPDATED SURFACE
DEW POINT IN GRIDS AND REISSUED PRODUCTS WITH RH. ZONE FORECAST
STILL ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  82  61  76 / 100  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  79  62  75 / 100  60  90  80
OAK RIDGE, TN                       63  82  60  75 / 100  60  90  70
TRI CITIES AIRPORT, TN              59  76  58  76 / 100  80  90  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHEROKEE-CLAY.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR CHEROKEE-CLAY.

TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-
     BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE
     SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
     UNION-WEST POLK.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR BLOUNT SMOKY MOUNTAINS-
     COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

VA...NONE.
&&

GM
Hazardous weather outlook, Apr 28, 2:45 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON APR 28 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD
ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST
TENNESSEE.

IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS
THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME
SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH
WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS
AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT.

PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD
EXTEND THE THREAT OF FLOODING OR FLASH FLOODING.

THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY
FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.

In the hours before

Local storm report, Apr 28, 4:36 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
04/28/2014                   LEE                VA   BROADCAST MEDIA

            NUMEROUS TREES DOWN.

0335 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
04/28/2014                   LEE                VA   BROADCAST MEDIA

            NUMEROUS TREES DOWN.

&&
Special weather statement, Apr 28, 5:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT MON APR 28 2014

NCZ060-061-TNZ012-013-035-036-067>069-071>074-081>087-098>102-
290500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-MORGAN-ANDERSON-ROANE-LOUDON-KNOX-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-
WEST POLK-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...WARTBURG...CLINTON...OAK RIDGE...KINGSTON...
LENOIR CITY...KNOXVILLE...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...DUNLAP...PIKEVILLE...DAYTON...DECATUR...ATHENS...
MADISONVILLE...COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...
BENTON...DUCKTOWN
605 PM EDT MON APR 28 2014

...ENHANCED TORNADO POTENTIAL ACROSS THE PLATEAU...ESPECIALLY
SOUTHERN PLATEAU...AND SOUTHEAST TENNESSEE BETWEEN 7 AND 10 PM ET
(6 AND 9 PM CT)...

AN AREA OF SEVERE THUNDERSTORMS...SOME TORNADIC...WILL MOVE
NORTHEAST AT 50 MPH FROM NORTHERN ALABAMA INTO THE PLATEAU
COUNTIES AND SOUTHEAST TENNESSEE BETWEEN 7 AND 10 PM ET (6 AND 9 PM
CT). THE LATEST MODEL DATA SUGGEST INCREASING SHEAR AND UPPER LEVEL
FORCING OVER THIS AREA THIS EVENING WHICH WILL ENHANCE THE
POTENTIAL OF STRONG TORNADOES.

BESIDES THE INCREASED POTENTIAL OF TORNADOES...HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH THESE STORMS THIS EVENING AND OVERNIGHT. BE
ALERT TO POTENTIAL FLASH FLOODING OF LOW LYING AREAS...STREET
FLOODING AND STREAM FLOODING.

RESIDENTS NEED TO KEEP ALERT TO THE LATEST WARNINGS BY LISTENING TO
YOUR NOAA WEATHER RADIO AND/OR FAVORITE MEDIA OUTLETS.
Local storm report, Apr 28, 8:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 S DUNLAP              35.33N 85.39W
04/28/2014                   SEQUATCHIE         TN   911 CALL CENTER

            ONE LARGE TREE DOWN ACROSS EAST VALLEY ROAD.

&&
Local storm report, Apr 28, 9:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 S SODDY-DAISY         35.25N 85.17W
04/28/2014                   HAMILTON           TN   911 CALL CENTER

            ONE TREE FELL INTO A HOUSE ON DAISY DALLAS ROAD.

&&
Local storm report, Apr 28, 9:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     W PIKEVILLE             35.61N 85.20W
04/28/2014                   BLEDSOE            TN   EMERGENCY MNGR

            A FEW LARGE TREES DOWN IN THE GRIFFITH COMMUNITY WEST OF
            PIKEVILLE.

&&
Local storm report, Apr 28, 9:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             W PIKEVILLE             35.61N 85.20W
04/28/2014  E0.50 INCH       BLEDSOE            TN   EMERGENCY MNGR

            1/2 INCH HAIL IN THE COMMUNITY OF GRIFFITH WEST OF
            PIKEVILLE.

&&

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 28, 10:00 PM EST to 10:20 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.050, -83.820

Law enforcement personnel reported 2 trees downed by thunderstorm wind in the Hayesville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506708.